Alert archive / Alabama / Special Weather Statements in 2023
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 10, 2023, 2:21 AM CDT for Marion County, Winston County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2023, 2:21 AM CDT (07:21 UTC)
- Expired
- Aug 10, 2023, 3:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
Counties Marion County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 97 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3565 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 18.4
The text
As transmitted.
658
WWUS84 KBMX 100721
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
221 AM CDT Thu Aug 10 2023
ALZ011-014-015-100815-
Walker AL-Winston AL-Marion AL-
221 AM CDT Thu Aug 10 2023
...Strong thunderstorms will impact portions of northwestern Walker,
southeastern Marion and Winston Counties through 315 AM CDT...
At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Town Creek to 7 miles west of Weston. Movement
was southeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jasper, Haleyville, Carbon Hill, Lynn, Arley, Double Springs,
Brilliant, Addison, Nauvoo, Curry, Houston Recreational Area, Camp
McDowell, Smith Dam, Nesmith, Ashbank, Brushy Lake, Poplar Springs,
Ashridge, Brinn and Falls City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3430 8711 3399 8711 3399 8715 3393 8709
3379 8727 3409 8796 3431 8765
TIME...MOT...LOC 0720Z 293DEG 45KT 3469 8738 3415 8816
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 10, 12:43 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 10, 12:43 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1243 AM CDT Thu Aug 10 2023 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 111 PM CDT WED AUG 9 2023 Models show a break late this evening through around midnight. Another wave of storms is expected to move from western TN into northwest central Alabama between midnight and 2 am. From here, the line will move very quickly east and move out of the state by 3 or 4 am. Shear will be very high, though instabilities will be limited. The strength of these storms highly depends on what activity occurs across the northern counties this afternoon and how much the area can be worked through. Damaging winds will be possible with any strong to severe storms overnight. A boundary will then move into the state bringing a chance for more convection through the rest of the day on Thursday. Exact timing and location of the boundary and storm development could change, but for now, scattered showers and thunderstorms will be possible through the morning and afternoon across the northern half of the state. There will be enough shear, moisture, and instabilities remaining for a few severe storms to be possible. The boundary is expected to continue to weaken through the day, with more isolated storms possible in the southern half of the area through the afternoon. Heat indices will again be in the triple digits across the south today, with a Heat Advisory to remain in effect. Tomorrow, heat indices will be 105 in several counties in the south, south of the boundary. Will continue the Heat Advisory for now through the evening, though depending on cloud cover tomorrow, a few of the northern counties in the Advisory may need to be cancelled early. 24 && .LONG TERM... (Thursday night through next Tuesday) Issued at 406 PM CDT WED AUG 9 2023 No major changes were made to the extended. Scattered storms will remain possible for Friday night with NW flow around the N Gulf upper ridge. NW flow continues for the weekend but with a tad less low level moisture with the upper ridge expanding N and NW. Diurnal storms will remain possible over the weekend. A front is progged to move into AL Mon into Tue with continued storms chances along and ahead of the boundary. Depending on how far S the boundary gets, extended guidance tries to bring some drier air at the least into the NRN counties for the middle of next week across the N half of C AL. This should help the humidity at the least. 08 Previous long-term discussion: (Thursday through Tuesday) Issued at 345 AM CDT WED AUG 9 2023 Thursday and Friday. Mid-level ridging will begin to build over Central Gulf of Mexico to begin the long-term forecast period while a more zonal flow pattern aloft will allow more disturbances to move east from over the Central Plains to over the Mid-South and Tennessee Valley Regions through the day Thursday. Expect chances for showers and thunderstorms to be highest across the far northern counties with lower chances further south. A shortwave trough will move east over the Southern Appalachians on Friday, resulting in the better chances for shower and thunderstorm activity being across the northern and eastern counties. Saturday through Tuesday. The mid-level ridging will continue to gradually amplify further on Saturday, resulting in a more isolated coverage of shower and thunderstorm activity each day through the weekend. Global model solutions begin to diverge significantly toward Monday with regard to ridge strength over our area along with the amplification of an upper low over Northeast Canada and potential compact mid-level low over the Northern Plains. General trends are for the ridging over us to weaken to an extent, permitting some increase in PoPs across the south/southeast counties by Tuesday. Hazard assessment... heat concerns continue. Heat will remain the story through the extended forecast period with heat indices around 105 expected across the southern half of the area on Thursday, followed by all but the far north/northeast on Friday with potential for values near 100 south. Values will be around 105 degrees for most of the area Saturday and Sunday with values again near 110 far south. Some limited relief may materialize across the far north/northeast counties Monday while the rest of the area will continue to experience values over 105 degrees with readings close to 110 possible far southeast and far west. Some reduction in the heat indices across the northern half of the area may materialize on Tuesday, but it is good to remain cautious given the aforementioned spread in guidance solutions this far out. 05 && .AVIATION... (06Z TAFS) Issued at 1243 AM CDT THU AUG 10 2023 Currently all TAF sites are in a lull for showers and storms. Currently watching another convective complex sliding across western TN and northern MS. Looks like the strongest activity will slide north of Central AL TAF sites, but still could see some showers and storms move into the area before sunrise. Right now it appears that activity will reach BHM and ANB by 10z, TCL, EET, and ASN by 11z. Generally looking at 2 to 3 hours for that activity to work through. Behind this band we could see some brief MVFR ceilings across the north. Latest trends keep this band from impacting the southern TAF sites. With that said there will likely be some boundaries around in the south, so included a prob30 at MGM right around 21z. Several models bring another round of storms through late afternoon/early evening from north to south. Looks like 1z and BHM and ANB, then 2z at the rest of the north. Looks like this band may make it into MGM by 3 to 4z. Most of the activity will remain north of TOI through this cycle. 16 && .FIRE WEATHER... Chances for showers and thunderstorms will remain higher across the northern counties through Friday, followed by isolated to scattered activity expected across the area over the weekend and into early in the next work week. Minimum relative humidity values will be in the 45 to 65 percent range on Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 90 70 92 70 / 80 50 40 20 Anniston 91 72 92 71 / 80 50 50 20 Birmingham 91 74 92 73 / 60 50 50 20 Tuscaloosa 91 74 93 74 / 40 50 50 10 Calera 92 75 92 74 / 60 50 50 20 Auburn 91 75 91 73 / 60 50 50 20 Montgomery 96 76 96 74 / 30 50 50 20 Troy 97 76 97 74 / 20 40 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for the following counties: Autauga-Barbour-Bibb-Bullock-Chilton-Dallas-Elmore- Greene-Hale-Lowndes-Macon-Marengo-Montgomery-Perry-Pickens-Pike- Russell-Sumter-Tuscaloosa. && SHORT TERM...75 LONG TERM....08 AVIATION...16
Hazardous weather outlook, Aug 9, 11:03 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1103 PM CDT Wed Aug 9 2023 ALZ011>015-017>050-110715- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1103 PM CDT Wed Aug 9 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms, with damaging winds and large hail, are possible across Central Alabama. These storms are possible for areas near and north of I-20. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible across portions of Central Alabama on Thursday. Storms will pose a threat of damaging wind gusts. Heat indices will approach 105 degrees across southern portions of Central Alabama through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed overnight and Thursday.
In the hours before
Local storm report, Aug 9, 9:26 PM CDT, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
926 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Tstm Wnd Dmg 3 E St. Clair Springs 33.76N 86.35W
08/09/2023 St. Clair AL Emergency Mngr
A tree was blown down and landed on a home
near Lake Drive.
&&
MALLocal storm report, Aug 9, 9:33 PM CDT, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
933 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM Tstm Wnd Dmg 2 WSW Dallas 33.84N 86.69W
08/09/2023 Blount AL Emergency Mngr
A tree was blown down and blocking the
roadway on Dorning Road near Trafford.
&&
MALLocal storm report, Aug 9, 10:01 PM CDT, 4 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1001 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Hail Hanover 33.00N 86.20W
08/09/2023 E1.00 inch Coosa AL Law Enforcement
Quarter size hail near Hanover.
&&
MALLocal storm report, Aug 9, 11:31 PM CDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1131 PM CDT Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM Hail Fayetteville 33.15N 86.40W
08/09/2023 E1.50 inch Talladega AL Public
&&
GMSSpecial weather statement, Aug 10, 1:42 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
142 AM CDT Thu Aug 10 2023
ALZ011-012-100745-
Marion AL-Lamar AL-
142 AM CDT Thu Aug 10 2023
...Strong thunderstorms will impact portions of northern Marion and
northwestern Lamar Counties through 245 AM CDT...
At 141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Underwood-Petersville to 6
miles east of Pratts Friendship to near Pontotoc. Movement was
southeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Hackleburg, Detroit, Brinn, Weston, Bear Creek, Henson
Springs, Tessner, Shottsville, Rankin Fite Airport, Upper Bear Creek
Reservoir, Byrd, Bexar, Pigeye and Marion County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3432 8817 3430 8763 3427 8763 3399 8807
3391 8823
TIME...MOT...LOC 0641Z 325DEG 33KT 3494 8781 3448 8848 3428 8907
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
05Special weather statement, Aug 10, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 AM CDT Thu Aug 10 2023
ALZ011-014-015-100815-
Walker AL-Winston AL-Marion AL-
221 AM CDT Thu Aug 10 2023
...Strong thunderstorms will impact portions of northwestern Walker,
southeastern Marion and Winston Counties through 315 AM CDT...
At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Town Creek to 7 miles west of Weston. Movement
was southeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jasper, Haleyville, Carbon Hill, Lynn, Arley, Double Springs,
Brilliant, Addison, Nauvoo, Curry, Houston Recreational Area, Camp
McDowell, Smith Dam, Nesmith, Ashbank, Brushy Lake, Poplar Springs,
Ashridge, Brinn and Falls City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3430 8711 3399 8711 3399 8715 3393 8709
3379 8727 3409 8796 3431 8765
TIME...MOT...LOC 0720Z 293DEG 45KT 3469 8738 3415 8816
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:05 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 70 min |
| Aug 9, 7:07 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 54 min |
| Aug 9, 7:20 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 55 min |
| Aug 9, 7:24 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 51 min |
| Aug 9, 7:26 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 64 min |
| Aug 9, 7:35 PM CDT | Areal Flood Advisory | BMX | Calhoun, Talladega | 3 hr |
| Aug 9, 7:37 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 38 min |
| Aug 9, 7:44 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, Tallapoosa | 50 min |
| Aug 9, 8:05 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 40 min |
| Aug 9, 8:11 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 64 min |
| Aug 9, 8:16 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 44 min |
| Aug 9, 8:24 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 81 min |
| Aug 9, 8:40 PM CDT | Flash Flood Warning | BMX | St. Clair | 3 hr |
| Aug 9, 8:46 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 44 min |
| Aug 9, 8:50 PM CDT | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 55 min |
| Aug 9, 9:18 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 72 min |
| Aug 9, 10:09 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 48 min |
| Aug 10, 1:42 AM CDT | Special Weather Statement | BMX | Marion | 63 min |
| Aug 10, 2:23 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker | 67 min |
| Aug 10, 3:24 AM CDT | Special Weather Statement | BMX | Blount | 36 min |
| Aug 10, 3:58 AM CDT | Special Weather Statement | BMX | DeKalb | 47 min |
| Aug 10, 6:34 AM CDT | Special Weather Statement | BMX | Shelby | 26 min |
| Aug 10, 7:00 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, St. Clair, Shelby | 3 hr |
Nearby
Special Weather Statements in Alabama, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.